Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Jacksonville, FL

July 20, 2017Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2017, 7:37 PM EDT for Alachua County, Florida. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 7:37 PM EDT (23:37 UTC)
Expired
Jul 20, 2017, 8:15 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:50 PM EDTTSTM WND DMG1 Sse Gainesville, FL911 CALL CENTER REPORTED TREES DOWN ON NORTHWEST 4TH PLACE. TIME ESTIMATED USING RADAR.
Jul 20, 7:52 PM EDTTSTM WND DMG6 Ne Gainesville, FL911 CALL CENTER REPORTED TREE DOWN NEAR 7300 BLOCK OF NORTHEAST WALDO ROAD. TIME ESTIMATED FROM RADAR DATA.
Jul 20, 7:55 PM EDTTSTM WND DMG5 Ne Gainesville Airpor, FL911 CALL CENTER REPORTED TREE DOWN NEAR 9700 BLOCK ON NORTHEAST WALDO ROAD. TIME ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS52 KJAX 202337
SVRJAX
FLC001-210015-
/O.NEW.KJAX.SV.W.0232.170720T2337Z-170721T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
737 PM EDT THU JUL 20 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Central Alachua County in northern Florida...

* Until 815 PM EDT

* At 737 PM EDT, a severe thunderstorm was located near Rochelle, or 
  10 miles northwest of Citra, moving east at 20 mph. Other 
  thunderstorms are expected to develop northward to Gainesville that
  could become severe.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gainesville, University Of Florida, Gainesville Airport, Newnans
  Lake, Rochelle and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2947 8221 2948 8221 2949 8223 2974 8247
      2981 8226 2952 8209
TIME...MOT...LOC 2337Z 258DEG 16KT 2954 8222 

HAIL...1.00IN
WIND...60MPH
 
$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Thu Jul 20 2017

.NEAR TERM...
Rest of the afternoon into Tonight...isolated to scattered
convection expected with isolated storms strong to possibly severe
given the amount of instabilty that is building up. SBCAPE noted
peaking out around 3500-4000 J/kg and DCAPE of about 1000 J/kg.
Activity should be moving roughly south to southwest at about 10
knots. Main threats will be brief damaging wind gust and some hail.
Activity should be winding down by 11 pm or so as the low levels
continue to cool. Some guidance suggests indicates patchy fog over
NE FL and mentioned some fog near the I-75 corridor late tonight.
Lows in the lower to mid 70s. Upper level low, off the NE FL coast,
is expected to be moving through NE FL this evening and begin to
drift slowly west Friday.

Friday...sfc ridge stays to our south, while mid to upper level low
drifts west toward the FL panhandle/SW GA/SE AL later in the day.
Better forcing associated with being on the eastern side of the
upper level combined with sufficient moisture, though only near the
average for July at about 1.7 inches will lead to scattered aftn
showers and storms again. Best favored areas will be around the I-75
corridor up into inland SE GA. Highs will be in the lower to mid 90s.

.SHORT TERM /Saturday and Sunday/...

Our area will be between upper low to our west and upper high to our
east. Steering flow will become southwesterly. Hot and humid
conditions will prevail, especially on Saturday with lower than
normal thunderstorm activity expected. Isolated to widely scattered
storms on Saturday shifting east during the day and continuing deep
into the evening hours. Convection will become more scattered to
numerous on Sunday across northeast Florida.

.LONG TERM /Monday through Thursday/...

Model blend yields at or below normal temps early in the week, then
at or slightly below normal by mid to late week as thunderstorm
coverage increases with upper low moving back into the region. Light
offshore flow will continue through the week. Scattered storms
expected early in the week becoming numerous Wednesday and Thursday,
especially along and north of the I-10 corridor.

&&

.AVIATION...
A few showers and storms expected around the TAF sites rest of the
aftn except probably not for SGJ and CRG as the east coast sea
breeze has moved well inland. Showers and storms will end through
the late evening, with prevailing VFR continuing. Some fog may sneak
into GNV late tonight but lower confidence suggests to leave out at
this time. Another round of showers and storms Friday mainly in
aftn.

&&

.MARINE...
Surface ridge axis will remain south of the area through early next
week. We expect southwest flow through Saturday then becoming
southeast as the Atlantic sea breeze develops. Seas will generally
remain in the 2 to 4 foot range with winds and seas below Small
Craft Exercise Caution criteria. Somewhat stronger southwest flow
Sunday through early next week may mute the east coast sea breeze a
bit...as a sfc trough and front push into the Carolinas and possibly
north GA.

Rip Currents: Mainly low risk, though rip currents will be more
prevalent around piers and jetties.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  95  73  95 /  20  30  20  20
SSI  77  90  76  91 /   0  20  10  20
JAX  73  93  73  93 /   0  30  10  30
SGJ  75  90  75  91 /   0  20  20  20
GNV  73  93  72  92 /  20  30  20  30
OCF  72  93  72  91 /  40  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Shuler/McGinnis
Hazardous weather outlook, Jul 20, 3:05 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
305 PM EDT Thu Jul 20 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-210730-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
305 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Rest of Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening.
Frequent lightning and an isolated damaging wind gust are the
main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms are expected each day through
mid-week next week. Frequent lighting, heavy rainfall and
localized flooding are the primary hazards. A few storms could
produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 20, 5:29 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT THU JUL 20 2017

GAZ150-164-202215-
Ware GA-Charlton GA-
529 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARE AND NORTHWESTERN
CHARLTON COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Boggy Bay, or 10 miles south of Waycross, moving
south at 5 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Needham.

LAT...LON 3119 8248 3115 8229 3094 8233 3099 8254
      3099 8255
TIME...MOT...LOC 2128Z 010DEG 5KT 3108 8241

PETERSON
Special weather statement, Jul 20, 6:06 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
606 PM EDT THU JUL 20 2017

GAZ150-152-164-202245-
Ware GA-Brantley GA-Charlton GA-
606 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST
CENTRAL WARE AND NORTHWESTERN CHARLTON COUNTIES UNTIL 645 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Race Pond, or 10 miles northeast of Stephen Foster
State Park. This storm was nearly stationary.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Race Pond.

LAT...LON 3086 8211 3084 8232 3104 8234 3105 8208
TIME...MOT...LOC 2206Z 174DEG 1KT 3093 8223

PETERSON
Special weather statement, Jul 20, 6:31 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
631 PM EDT THU JUL 20 2017

FLZ022-023-202315-
Columbia FL-Baker FL-
631 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAKER AND
NORTHEASTERN COLUMBIA COUNTIES UNTIL 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Taylor, or 17 miles northeast of Lake City. This
storm was nearly stationary.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

This storm will remain over mainly rural areas of west central Baker
and northeastern Columbia Counties.

LAT...LON 3045 8254 3050 8242 3031 8228 3025 8251
TIME...MOT...LOC 2231Z 334DEG 4KT 3038 8244

PETERSON
Special weather statement, Jul 20, 6:53 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
653 PM EDT THU JUL 20 2017

FLZ023-GAZ150-164-202345-
Baker FL-Ware GA-Charlton GA-
653 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAKER...
SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES UNTIL 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Taylor, or 18 miles south of Stephen Foster State
Park. This storm was nearly stationary.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

This storm will remain over mainly rural areas of north central
Baker...southeastern Ware and central Charlton Counties.

LAT...LON 3053 8227 3063 8227 3067 8220 3058 8210
TIME...MOT...LOC 2253Z 228DEG 1KT 3057 8222

PETERSON
Local storm report, Jul 20, 7:24 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
724 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            3 E ANTHONY             29.29N 82.06W
07/20/2017                   MARION             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WATER OVER BURBANK ROAD.

&&

NMCGINN
Special weather statement, Jul 20, 7:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
734 PM EDT THU JUL 20 2017

FLZ024-GAZ164-210015-
Inland Nassau FL-Charlton GA-
734 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 15 miles southwest of Hilliard, moving east at 10 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Hilliard, St. George and Bryceville.

LAT...LON 3037 8194 3046 8221 3047 8221 3047 8220
      3049 8220 3049 8221 3075 8214 3068 8182
TIME...MOT...LOC 2334Z 281DEG 9KT 3054 8212

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:42 PM EDTSpecial Weather StatementJAXHamilton33 min
Jul 20, 4:37 PM EDTSpecial Weather StatementJAXSuwannee53 min
Jul 20, 5:07 PM EDTSpecial Weather StatementJAXMadison53 min
Jul 20, 6:31 PM EDTSpecial Weather StatementJAXBaker44 min
Jul 20, 6:57 PM EDTSevere Thunderstorm WarningJAXMarion48 min
Jul 20, 7:01 PM EDTSevere Thunderstorm WarningJAXBaker44 min
Jul 20, 7:19 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion41 min
Jul 20, 7:24 PM EDTAreal Flood WarningJAXAlachua, Marion2 hr
Jul 20, 7:28 PM EDTSevere Thunderstorm WarningJAXMarion47 min
Jul 20, 7:34 PM EDTSpecial Weather StatementJAXNassau41 min
Jul 20, 7:47 PM EDTAreal Flood WarningJAXAlachua3 hr
Jul 20, 7:50 PM EDTSpecial Weather StatementJAXPutnam40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.